Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 195, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 12, 2021, 10:48 PM CDT for 4 counties in Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 10:48 PM CDT (03:48 UTC)
- Expired
- Oct 12, 2021, 11:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 12, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WUUS53 KGID 130348
SVRGID
KSC141-147-163-183-130430-
/O.NEW.KGID.SV.W.0195.211013T0348Z-211013T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1048 PM CDT Tue Oct 12 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Rooks County in north central Kansas...
Western Smith County in north central Kansas...
Northwestern Osborne County in north central Kansas...
Phillips County in north central Kansas...
* Until 1130 PM CDT.
* At 1048 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Prairie View to 9 miles north
of Webster State Park to near Nicodemus, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Speed around 1100 PM CDT.
Glade around 1105 PM CDT.
Other locations in the path of these severe thunderstorms include
Phillipsburg, Stockton, Kirwin, Agra, Woodston, Kensington, Gaylord,
Alton, Athol and Cedar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3929 9960 3957 9960 3957 9963 3962 9963
3984 9962 4000 9924 4000 9886 3978 9872
3941 9883
TIME...MOT...LOC 0348Z 246DEG 40KT 3975 9964 3953 9950 3938 9955
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rossi2 follow-up statements
109
WWUS53 KGID 130416
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1116 PM CDT Tue Oct 12 2021
KSC141-147-163-183-130430-
/O.CON.KGID.SV.W.0195.000000T0000Z-211013T0430Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1116 PM CDT Tue Oct 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN ROOKS...WESTERN SMITH...NORTHWESTERN OSBORNE AND
PHILLIPS COUNTIES...
At 1116 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Phillipsburg to Kirwin to near
Woodston, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Agra and Kirwin around 1120 PM CDT.
Kensington, Alton and Cedar around 1130 PM CDT.
Athol around 1135 PM CDT.
Smith Center and Gaylord around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3932 9944 3958 9941 3990 9949 4000 9924
4000 9886 3978 9872 3941 9883
TIME...MOT...LOC 0416Z 246DEG 40KT 3987 9928 3965 9914 3950 9919
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rossi622
WWUS53 KGID 130428
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1128 PM CDT Tue Oct 12 2021
KSC141-147-163-183-130438-
/O.EXP.KGID.SV.W.0195.000000T0000Z-211013T0430Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1128 PM CDT Tue Oct 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROOKS...WESTERN
SMITH...NORTHWESTERN OSBORNE AND PHILLIPS COUNTIES WILL EXPIRE AT
1130 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Kansas.
LAT...LON 3932 9944 3958 9941 3990 9949 4000 9924
4000 9886 3978 9872 3941 9883
TIME...MOT...LOC 0428Z 246DEG 40KT 3991 9917 3969 9903 3954 9908
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:56 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 12, 6:56 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 656 PM CDT Tue Oct 12 2021 ...AVIATION UPDATE... .DISCUSSION...(This evening through Tuesday) Issued at 415 PM CDT Tue Oct 12 2021 Main forecast concerns are potential for severe storms tonight, strong post-system wind gusts, and then chances for frost several nights/mornings later this week and into the weekend. Summary... Strong SErly wind gusts will continue through this evening and into the overnight ahead of a line of potentially strong to severe thunderstorms along a cold front. This front will quickly sweep west to east through the area tonight, leaving dry conditions but strong Wrly wind gusts of 40-50 MPH for the daytime hrs Wed, strongest for areas W of Hwy 281. Conditions will quiet down and cool off for the remainder of the week and into next weekend, which will lead to nightly chances for late night/early morning frost for at least portions of the area. Fri night into Sat AM is best potential for widespread frost, and perhaps even some sub- freezing temperatures. Forecast Details... Clouds have quickly overspread the area this afternoon, as expected, in response to highly diffluent upper flow and strong low to mid level WAA associated with a potent upper level storm system shifting E/NE from the Four Corners into the Central Rockies. We've seen an uptick in the development of scat shwrs and iso tstms, esp. across our KS zones. However, much of what is currently on radar likely looks worse than it really is as a considerable amount of low level dry air remains, as indicated by widespread sfc Tds still in the 40s. Sfc T/Td spreads near 40F suggest many areas will see many virga next several hrs, but there are some heavier cores that could spit out a few hundredths through the mid evening hrs. The main issue, though, will be gusty SE winds of 30-40 MPH, likely higher, at times. The main line of tstms is expected to develop during the late aftn and early eve hours off to our W/SW, generally near and S of the CO/NE/KS border area, then quickly work their way W to E across the forecast area between 02Z and 09Z, with perhaps some lingering lighter activity over the E until 10Z-12Z. This is slightly slower than indicated 24 hrs ago, which doesn't seem too unreasonable given the primary upper vort lobe is just now crossing into W CO. Other than slightly slower timing, there hasn't been too much change to the overall expectations of how convection will unfold. Still have some questions as to how much instability this activity will have to work with and if this could keep our severe chcs pretty limited. However, the slightly slower timing will allow for a little extra time for moisture advection Moisture return thus far has been slow, but latest sfc obs show 50-55 Tds moving quickly N thru central and western KS, and this moisture return will only incr as the low level jet ramps up after sunset. Think this will give us generally 1000-1500 J/KG to work with (slightly less N of I-80, and perhaps has high as 1500-2000 J/KG, briefly, over our far S). Wind shear is very strong through the entire profile, which is certainly a positive for svr wx in areas of higher CAPE, but northern areas this may actually be a bit detrimental. As for primary threats, main concern is high winds. Model forecast soundings show 50+kt winds as low as 2K ft AGL, so it may not take much to get these higher winds to the sfc. But on the other hand, overnight timing and near sfc stable layer casts some doubt on how efficient the downward momentum transfer will be, esp. in areas with weak instability. Large hail remains a possibility given magnitude of shear and potential for embedded/transient supercell structures, but storm mode and modest mid level lapse rates/instability should keep this threat limited, esp N half of the area. Despite very strong low level shear, think greatest tornado potential will remain just S/SW of the area where surface based instability is greatest. Finally, model consensus is for most areas to see between 0.25-0.75", with iso areas seeing more or less. Behind the departing pcpn, focus then turns to strong, gusty W winds for the daytime hours Wednesday. Still not expecting anything worthy of High Wind Warning, but deterministic EC remains remarkably consistent in bringing at least low 50 MPH gusts into far W/NW zones. Other model guidance isn't quite as high, but situations like this where there is strong subsidence and unidirectional W flow within the boundary layer are usually pretty favorable for achieving peak efficiency in terms of momentum transfer to the sfc. So have essentially gone on the upper end of guidance in these areas, while other areas look to be more solidly 35 to 45 mph, maybe even weaker in northern KS. Highs will likely be cooler than today by at least several deg (mainly 60s), and it'll feel even cooler and more blustery. At least a good amount of sunshine will help offset this somewhat. The rest of the forecast is much calmer, and for at least a few days, on the cool side of normal. This will set the stage for nightly chances of frost for at least portions of the CWA mid week and into the weekend. Will likely need headlines as early as Wed night/Thu AM, and maybe even for a majority of the CWA, as forecast lows have been trending downward. This isn't exactly a huge surprise as sometimes the longer ranges of the NBM blend has a warm bias during cool/calm patterns. Models are slightly warmer Thu night into Fri AM in response to higher moisture/clouds associated with next upper disturbance. Still think all or most of the pcpn will stay SE of our CWA, but N/W portions could another round of frost potential depending on cld cover. Even cooler air will filter in behind this system for Fri night/Sat AM, and this looks like the best potential for CWA-wide frost concerns. Still looks like N and W zones could be sub-freezing, as well. Beyond this, models show another modest warm-up for the second half of the weekend and into early next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 646 PM CDT Tue Oct 12 2021 Difficult forecast this evening with a big system expected to swing through over the next several hours. A line of thunderstorms will pass through from west to east along a cold front and affect the terminals mainly between 05Z and 10Z. The main threat with this system as a whole is wind. Winds will continue to be rather gusty but a strong LLJ (around 60-65 kts) is expected to pick up over the next few hours. This could initially bring some LLWS to the terminals for a few hours ahead of the main line of storms. Once the main line of storms arrive, there is a decent chance that these gusts will then mix down as thunderstorm winds rather than LLWS. That is why LLWS is left off the TAFS after TSRA begins. That is to say, we could still see winds around 60-65 kts below 2,000ft for a few hours in the vicinity of the line. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Shawkey
Hazardous weather outlook, Oct 12, 3:12 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 312 PM CDT Tue Oct 12 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 312 PM CDT Tue Oct 12 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Windy conditions will continue across the area this afternoon and into the overnight. Wind gusts of 40 to 50 MPH from the southeast will be possible this afternoon and into the evening hours. A line of strong to potentially severe thunderstorms is also expected to develop to our west and cross the local area late this evening and through the overnight hours. The main hazards with these storms will be severe thunderstorm wind gusts to around 60 mph... although isolated large hail to around the size of quarters will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong westerly winds with gusts of 40 to 50 MPH will be possible behind the departing disturbance Wednesday. The focus of the strongest winds will be primarily across portions of south central Nebraska near and west of Highway 281. Additionally, there will be nightly chances for frost development across various parts of the outlook area starting Thursday morning. At this time, Saturday morning appears to be most favored period for potentially widespread frost coverage, and possibly even sub-freezing temperatures in northern and western portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary late this evening and into the overnight hours. Reports of severe thunderstorm wind gusts...large hail...and rotating clouds are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, Oct 12, 10:18 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
1018 PM CDT Tue Oct 12 2021
KSZ005-017-NEZ082-083-130415-
Rooks KS-Phillips KS-Harlan NE-Furnas NE-
1018 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of Rooks, Phillips,
Furnas and southwestern Harlan Counties through 1115 PM CDT...
At 1018 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Norcatur to near Edmond to
near Hill City to 11 miles northeast of Voda. Movement was northeast
at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Logan around 1035 PM CDT.
Other locations in the path of these storms include Palco, Damar,
Beaver City, Prairie View, Nicodemus, Webster State Park, Hollinger,
Stamford, Speed, Stockton, Orleans, Glade and Alma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9963 4000 10019 4024 10020 4024 9947
3996 9919 3913 9918 3913 9961
TIME...MOT...LOC 0318Z 242DEG 43KT 3992 10014 3965 9991 3937 9991
3919 9990
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:18 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 57 min |
| Oct 12, 11:30 PM CDT | Special Weather Statement | GID | Jewell, Mitchell, Osborne, Smith | 45 min |
| Oct 13, 12:12 AM CDT | Special Weather Statement | GID | Jewell, Mitchell | 48 min |
| Oct 13, 1:00 AM CDT | Special Weather Statement | GID | Jewell, Mitchell | 30 min |
| Oct 13, 3:56 AM CDT | Frost Advisory | GID | Phillips, Rooks, Smith | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.